Issues with Dissolvable Stitches

I had breast reduction surgery 13 years ago. For 2 years after surgery, I had several sites where the dissolvable stitches came to the surface of the skin and pushed through. Something very similar happened last night and I pulled out approximately 1/2 an inch of what looked like gelatinous thread. I will see the doctor about this. My question is - I was diagnosed with autoimmune disorder 3 years after surgery and Fibromyalgia 8 years after surgery - is there possibly a link to the stitches?

Doctor Answers 4

Breast Reduction and Sutures?

Thank you for the question.

The vast majority of patients who have dissolvable sutures used for breast reduction surgery have their sutures dissolve within a year after surgery. In your case, I wonder if a permanent suture was used. Regardless, there is no science to show that these sutures are linked to any form of autoimmune disorder.

Best wishes.

Sutures post reduction

It is highly unusual to still have absorbable sutures in your wound closure after 8 or more years. It more than likely was a permanent suture that you can restrieve.

Steven Wallach, MD
New York Plastic Surgeon
4.0 out of 5 stars 22 reviews

Autoimmune disease is not likely due to stitches.

You autoimmune disease is not related to the stitches but your extrusion of the stitches may be a consequence of your weakened immune system.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 60 reviews

Suture spitting after Breast Reduction

Spitting sutures after breast reduction surgery can be very common. I have seen suture segments spit out, rather than be absorbed, years after the surgical procedure in healthy individuals. I doubt it is related to your autoimmune disorder or fibromyalgia. Treatment involves removal of the offending suture material.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.